ONCAlert | 2018 ASCO Annual Meeting

Thyroiditis in Melanoma Patient Treated With Ipilimumab and Pembrolizumab

Kate Hasal
Published Online: 2:31 AM, Sat March 7, 2015
In an analysis of adverse events following treatment of patients with advanced melanoma with ipilimumab and nivolumab, combination therapy was associated with a 22% incidence of either thyroiditis or hypothyroidism and a 9% incidence of hypophysitis.After treatment with ipilimumab, a monoclonal antibody againstcytotoxic T lymphocyte-associated antigen 4 (CTLA-4), patients with metastatic melanoma may be treated with pembrolizumab, a monoclonal antibody that binds to the programmed cell death-1 (PD-1) receptor.

Pembrolizumab was approved by the US Food and Drug Administration (FDA) in September 2014 for the treatment of unresectable or metastatic melanoma with disease progression following ipilimumab and, in patients who are BRAF V600 mutation-positive, a BRAF inhibitor.1 Another PD-1 inhibitor, nivolumab, was previously approved for use in Japan. Anti-PD-1 agents use a unique approach to chemotherapy in that they serve as checkpoint inhibitors that enhance or de novo stimulate antitumor immune responses to eliminate cancer cells rather than directly acting on the tumor cell to induce tumor cell death.

Unfortunately, immune checkpoint inhibitors can also cause side effects, described as immune-related adverse events (IRAEs). In a comprehensive retrospective review of endocrine-related AEs following treatment of patients with advanced melanoma with ipilimumab and nivolumab, combination therapy was associated with a 22% incidence of either thyroiditis or hypothyroidism and a 9% incidence of hypophysitis.2

“We describe a patient who developed thyroiditis and pancreatitis following treatment with ipilimumab and pembrolizumab,” said Joseph James Fallon Jr, MD, of Inspira Medical Center in Woodbury and Marlton, New Jersey, on March 5, 2014, at the Endocrine Society’s 97th Annual Meeting and Expo.3

Fallon presented the case of a 45-year-old Caucasian female with a history of stage III melanoma of the scalp, whichhad been excised, and hypertriglyceridemia. She presented to the emergency department with a 2-week history of abdominal pain, intractable nausea, vomiting, and watery diarrhea. Additionally, she reported significant fatigue, decreased oral intake, and a 16-lb weight loss. Her melanoma had recurred after wide excision, and she had undergone chemotherapy, including 3 of 4 cycles of ipilimumab and, subsequently, 5 cycles of pembrolizumab. Her last infusion of pembrolizumab had been administered 1 week before her presentation in the emergency department. She was taking fenofibrate 136 mg daily.

On examination, her body mass index was 25.4 kg/m2, blood pressure was 106/51 mmHg, and her heart rate was 103 bpm. She exhibited multiple scalp lesions, but no thyroid enlargement or tenderness was observed, and she exhibited no hand tremors.

Her laboratory tests revealed an erythrocyte sedimentation rate of 52 (0-20 mm/h), C-reactive protein value of 12.0 (0-0.9 mg/L), bicarbonate value of 15 (24-32 mEq/L), alkaline phosphatase value of 131 (38-126 U/L), aspartate aminotransferase value of 64 (14-36 U/L), triglyceride value of 168 (10-150 mg/dL), and a lipase value of 1880 (23-300 U/L). Her thyroid-stimulating hormone level was 0.015 (0.465-4.68 µU/mL) with a free T4 value of 3.81 (0.78-2.19 ng/dL), and a free T3 value of 8.9 (2.77-5.77 pg/mL). Thyroperoxidase antibodies were 4.7 (0-9 IU/cc), thyroglobulin antibodies were <0.9 (0-4 IU/cc), and her thyroid-stimulating immunoglobulin level was 105% (<125%).

Thyroid ultrasound revealed a normally textured gland. The patient was admitted to the hospital and received intravenous (IV) fluids. A computed tomography scan of the abdomen and pelvis demonstrated mild thickening of the right colon wall. A positron emission scan showed mild increased uptake in the right thyroid and pancreas.

Based on her clinical symptoms and laboratory and imaging results, the patient was diagnosed with thyroiditis and pancreatitis, presumably attributable to an autoimmune response to the chemotherapy that she received. The patient significantly improved with the initiation of IV methylprednisone treatment, and she was discharged with metoprolol and prednisone taper.

Autoimmune thyroiditis has been noted to occur in ipilimumab-treated patients at an incidence of less than 1%.2Immune-mediated adverse reactions, including changes in thyroid activity (hyperthyroidism or hypothyroidism), have been observed with pembrolizumab.3 Therefore, although rare, thyroiditis has been described as a side effect of anticancer immunotherapy with these agents.

“The exact mechanism of IRAEs from pembrolizumab still remains to be elucidated; however, they are inflammatory in nature and may represent a breakdown of tolerance to self-antigens. Monitoring of thyroid and pituitary function at baseline and before each cycle is required, and medication discontinuation may be required,” concluded Fallon.

References

  1. Keytruda® Injection [package insert]. Whitehouse Station, NJ. Merck & Co., Inc.; 2014.
  2. Ryder M, Callahan M, Postow MA, Wolchok J, Fagin JA. Endocrine-related adverse events following ipilimumab in patients with advanced melanoma: a comprehensive retrospective review from a single institution. Endocr Relat Cancer. 2014;21:371-381.
  3. Somasundaram A, Ukrainski M, Ahmed I, et al. Ipilimumab and pembrolizumab induced thyroiditis. Presented at the 2015 Endocrine Society Annual Meeting; March 5-8, 2015; San Diego, CA. Abstract THR 024-043. Poster Board THR-032.

<<< More from the Endo 2015 meeting



Copyright © TargetedOnc 2018 Intellisphere, LLC. All Rights Reserved.